Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 48, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 9, 2020, 2:57 PM CDT for Houston County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 2:57 PM CDT (19:57 UTC)
- Expired
- Jul 9, 2020, 3:37 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Houston County, MN
The radar
The La Crosse radar (KARX), 22 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:05 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
799
WUUS53 KARX 091957
SVRARX
MNC055-092115-
/O.NEW.KARX.SV.W.0048.200709T1957Z-200709T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
257 PM CDT Thu Jul 9 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Houston County in southeastern Minnesota...
* Until 415 PM CDT.
* At 256 PM CDT, a severe thunderstorm was located near Caledonia,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Caledonia around 310 PM CDT.
Brownsville around 345 PM CDT.
Hokah around 350 PM CDT.
La Crescent around 405 PM CDT.
La Crosse around 415 PM CDT.
Other locations impacted by this severe thunderstorm include County
16 And 4 Corners Drive, Beaver Creek Valley State Park, Highway 44
And Sanden Road, Willington Grove, Mound Prairie, Black Hammer and
Sheldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4385 9153 4385 9129 4384 9128 4379 9126
4378 9124 4372 9126 4352 9161 4361 9173
4363 9173
TIME...MOT...LOC 1956Z 227DEG 16KT 4359 9155
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Lee1 follow-up statement
715
WWUS53 KARX 092037
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
337 PM CDT Thu Jul 9 2020
MNC055-092047-
/O.CAN.KARX.SV.W.0048.000000T0000Z-200709T2115Z/
Houston MN-
337 PM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HOUSTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Minnesota...and southwestern Wisconsin.
LAT...LON 4385 9153 4385 9129 4384 9128 4379 9126
4378 9124 4372 9126 4352 9161 4361 9173
4363 9173
TIME...MOT...LOC 2034Z 227DEG 16KT 4372 9136
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:47 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 9, 1:47 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 147 PM CDT Thu Jul 9 2020 .SHORT TERM...(Tonight through Friday) Issued at 147 PM CDT Thu Jul 9 2020 Currently watching MVC/frontal boundary-induced storms this afternoon, some of which will be strong to severe mainly south of I- 90. Look for these features/convection to move east of the area this evening with clearing skies from west to east after midnight. Less oppressive temperatures/dew points set for Friday as high pressure builds in from the Plains into the Upper Mississippi River Valley region. Highs look to be in the 80s with dew points in the 60s. .LONG TERM...(Saturday through Thursday) Issued at 147 PM CDT Thu Jul 9 2020 After the brief dry period Friday, expect shower and storm chances to move back in Saturday as a shortwave trough slides southeast through the forecast area. Still some model differences on just how strong said wave will be, but looks like most of the area will have at least a shot for some rain. As far as severe weather chances go, looking pretty low at this time as deep layer shear looks pretty marginal and morning clouds and convection could limit destabilization. Should the wave trend a bit later, could see a bit more destabilization and MUCAPE values getting into the 2000-3000 J/kg range, which could lead to some stronger storms. A brief period of upper level ridging will build in for Sunday and Monday and lead to dry conditions. Then expect flow aloft to become southwesterly as large scale upper level troughing will start working into the Northern Plains Monday night into Tuesday as a low pressure system moves eastward through Canada. A shortwave trough looks to round the base of said large scale trough and move through the area Monday night into Tuesday, bringing the next shower and storm chances. Another stronger wave then looks to move through Tuesday night into Wednesday bringing yet another shot of rain to the area, though still plenty of model spread on exact track. Otherwise, high temperatures look to generally be in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1215 PM CDT Thu Jul 9 2020 Scattered storms will be ongoing this afternoon but are expected to push east this evening. Very heavy downpours/temporary severe reductions in visibility can be expected under these storms. Otherwise, expecting prevailing VFR conditions. Also plan on variable winds, gusty in any storms, becoming northwest 10kt or less toward Friday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...CJA AVIATION...DAS
Hazardous weather outlook, Jul 9, 5:07 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 507 AM CDT Thu Jul 9 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 507 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected across the area today and tonight. Some of these could be strong to locally severe with heavy rain, damaging winds, and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional chances for storms are possible this weekend and again from Monday night into the middle of next week. Organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NMB/04
In the hours before
Local storm report, Jul 9, 1:45 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG OELWEIN 42.68N 91.91W
07/09/2020 FAYETTE IA TRAINED SPOTTER
5 TREES DOWN ON WEST CHARLES ST. A FEW OTHER
TREES DOWN IN TOWN.
&&Special weather statement, Jul 9, 2:07 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
207 PM CDT Thu Jul 9 2020
IAZ030-092000-
Clayton-
207 PM CDT Thu Jul 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON COUNTY...
At 207 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Postville to near Edgewood. Movement was
northeast at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Guttenberg, Elkader, Postville, Monona, Strawberry Point, McGregor,
Garnavillo, Marquette, Farmersburg, Volga, Luana, North Buena Vista,
St. Olaf, Garber, Osterdock, Clayton, Elkport, Millville, Mederville
and Giard.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4308 9161 4308 9118 4291 9114 4288 9110
4275 9107 4269 9097 4268 9090 4265 9090
4264 9160
TIME...MOT...LOC 1907Z 228DEG 18KT 4309 9159 4268 9140
LeeLocal storm report, Jul 9, 2:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HEAVY RAIN HARMONY 43.55N 92.01W
07/09/2020 M1.30 INCH FILLMORE MN PUBLIC
&&Local storm report, Jul 9, 2:19 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TSTM WND DMG CALMAR 43.18N 91.86W
07/09/2020 WINNESHIEK IA PUBLIC
ONE TREE BRANCH DOWN ON GARAGE.
&&Local storm report, Jul 9, 2:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN LYNDON STATION 43.71N 89.90W
07/09/2020 M1.25 INCH JUNEAU WI PUBLIC
FELL IN 30 MINUTES.
&&Local storm report, Jul 9, 2:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
253 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 4 NW EITZEN 43.55N 91.52W
07/09/2020 HOUSTON MN PUBLIC
ONE TREE BRANCH DOWN. TIME ESTIMATED FROM
RADAR.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:16 AM CDT | Areal Flood Advisory | ARX | Olmsted | 3 hr |
| Jul 9, 2:29 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.